|Home | About | Journals | Submit | Contact Us | Français|
In an older person by far the most likely cause of shortlasting hemiplegia is a transient ischaemic attack, but other possibilities must be excluded.
A man of 79 was brought to hospital having been found collapsed on the floor. He was aphasic and unable to give a history. On examination he had a right hemiparesis with hyperactive reflexes and an extensor plantar response on that side. There was expressive dysphasia but comprehension was spared. Pupils were reactive to light and accommodation and there were no cranial nerve deficits. Carotid pulsations were normal with no bruit.
A left hemisphere CVA was diagnosed provisionally, aspirin 300 mg was prescribed, and he was admitted to the ward pending a cerebral CT scan and the results of his blood tests. One hour later the nurses contacted the admitting physician to say that the patient’s symptoms had fully resolved. Soon after that, the nurses contacted the physician to inform him that the hemiparesis had returned, but this time affecting the left side and sparing the right. The admitting team saw him again and confirmed that he now had a left-sided hemiparesis. At this stage, the blood results became available and revealed a blood glucose of 1.8 mmol/L. 100 mL 50% intravenous dextrose was given and the symptoms again resolved. In retrospect, the original resolution of symptoms had occurred after lunch on the ward. The patient, now able to give a history, confirmed that he had longstanding diabetes treated with glibenclamide 2.5 mg daily. He had taken two tablets that morning by mistake. A 10% glucose drip was continued overnight and he was discharged 24 hours later with normal glucose and no neurological deficits. The district nurse arranged for him to have his medications dosetted to avoid further drug errors.
Neither the casualty card nor the admission clerking indicated that an on-site blood glucose test had been done. A stroke proforma that requires documentation of such a test result has now been adopted.
Neurogenic responses to hypoglycaemia, mediated by the release of adrenalin and noradrenalin, include palpitations, tremor, anxiety, hunger, paraesthesia and sweating. Neuroglycopenic symptoms, caused by neuronal dysfunction, include behavioural changes, confusion, fatigue, fits and coma. Focal neurological signs such as hemiparesis are a rare presenting feature easily mistaken for stroke.
In normal circumstances, hypoglycaemia is reversed by counter-regulatory responses, the most important of which is glucagon release by pancreatic alpha cells. Catecholamine release has a similar effect.
Elderly patients with diabetes mellitus seem especially prone to long-lasting hypoglycaemia, perhaps because their pancreatic alpha-cell function is subnormal1 or because autonomic neuropathy results in a diminished catecholamine response.2 Also, the response to hypoglycaemic medications is more pronounced and prolonged (glibenclamide, which has a half-life of 10–16 hours, has caused hypoglycaemia for up to 60 hours in elderly patients3). Finally, elderly patients are at special risk of ‘hypoglycaemia unawareness’, missing the neurogenic signs so that the first manifestation of hypoglycaemia is neuroglycopenia, at which point they may be unable to take action.4 The mechanism for hypoglycaemic brain injury is thought to be disturbance of cerebral energy metabolism. However, for localized effects such as hemiparesis, cerebral vascular spasm due to disturbed autoregulation seems a likely contributor.5 With the new evidence favouring tight glycaemic control in type 2 diabetes mellitus,6 hypoglycaemic episodes of all kinds will become more common.